A ‘fit, healthy and active’ woman has developed a crippling immune disease just days after receiving the AstraZeneca Covid-19 vaccine.
Amanda Thomson, 54, was left with excruciating pain in her hands and feet and has been unable to walk due to a severe loss of muscle strength.
Doctors in Queensland diagnosed her with Guillain-Barre syndrome – a rare disease which breaks down the body’s immune system and has been known to last for up to two years, according to the Courier Mail.
Medical experts in Australia and across the globe have not found any direct link between the vaccine and the ‘incredibly rare’ debilitating syndrome.
Infectious diseases physician Dr Paul Griffin said despite the ‘incredibly rare’ side effect, the benefits far outweigh the risks.
Dr Griffin explained that GBS is known to be a complication for vaccines ‘in general’, and is not linked to any particular jab.
He said there is no evidence AstraZeneca is more likely to cause the condition than other vaccines.
A ‘fit, healthy and active’ woman has developed a crippling immune disease just days after receiving the AstraZeneca Covid-19 vaccine. Pictured: A frontline worker – not the Queensland woman – receives a Covid jab
Medical experts in Australia and across the globe have not found any direct link between the AstraZeneca vaccine (pictured) and the debilitating syndrome
The condition can develop in anybody after an immunological event like receiving vaccines, contracting influenza or other respiratory infections.
But Ms Thomson and her husband Grant say they should have been warned about the risks associated with GBS before they got the jab.
After the couple received the first shot on June 2, Ms Thomson had a bad fever and was suffering from chills.
Mr Thomson said they thought it was just a normal side effect so she held off going to the hospital.
But on June 7 her hands and feet started to feel like they were freezing.
‘The pain started on Tuesday and she lost some tactile sensations in her extremities. By Wednesday she was at the doctor’s for a full blood test,’ he told the newspaper.
The following day she was experiencing numbness, reduced muscle strength, loss of co-ordination and the beginning of ‘paralysis,’ so she went to her GP.
Nursing staff are seen at the mass vaccination hub at Western Health – Melbourne Showgrounds site in Ascot Vale – as Australia’s rollout continues
Last Friday she was rushed to the emergency department where she received her diagnosis.
‘If we had known about the risk of GBS then Amanda and I could have made a rational, informed choice to get her to a hospital earlier,’ he said.
Which would have meant treatment could have started three to four days earlier and the potential damage to the nervous system might have been greatly reduced.’
While overt warnings have been in place about the highly-publicised potential risk of blood clotting, the Therapeutic Goods Association lists GBS as an ‘adverse event of special interest’.
That means that the scientific data is not conclusive on whether the AstraZeneca jab causes the rare syndrome.
But the TGA have confirmed that of the almost six million doses administered, eight patients have developed GBS, with varying degrees of severity.
Victoria Opposition Leader Michael O’Brien receives his COVID-19 vaccination from nurse Carly Underwood at the Melbourne Exhibition Centre
The TGA have confirmed that of the almost six million doses administered, eight patients have developed GBS, with varying degrees of severity
News of the rare illness comes less than a week after a second Australian died from a severe blood clotting disorder after taking the AstraZeneca vaccine.
A 52-year-old Melbourne woman was confirmed dead on Thursday afternoon after developing Thrombosis with thrombocytopenia syndrome.
Another woman, 48, from NSW also died after getting her AstraZeneca jab in April.
The AstraZeneca vaccine is now only recommended in Australia for people over 50, with the rest of the population forced to wait for Pfizer vaccine to arrive in the final quarter of 2021, with an extra 20 million doses on the way.